Thunderstorm Wind, Monroe
- When
- July 21, 2:05 AM EST
- Where
- Monroe County, 3 mi SW of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -83.433
The emergency manager reported numerous trees blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 3:43 PM EST, 10 hours 22 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 443 PM EDT SUN JUL 20 2003 MAIN CHALLENGES WITH THIS FORECAST CENTER ONGOING SEVERE CHANCES...THEN SEVERE CHANCES FOR OVERNIGHT AND MONDAY. ONGOING SEVERE CONVECTION NICELY HANDLED BY 00Z KF MODEL. ACTIVITY SHOULD BE ON THE DECREASE BY 6 PM AS THETA-E RIDGE AND SUPPORTING SURFACE CONVERGENCE SLIDE EAST. THETA-E ADVECTION WANES FOR THE REMAINDER OF THE EVENING...BEFORE RESUMING OVERNIGHT. BROAD ILL DEFINED LOW...PER ETA WITH GFS INDICATING MORE ORGANIZED CIRCULATION...TO CROSS CWA OVERNIGHT. GFS RUNS LOW ACROSS THE IN/OH/MI BORDER WITH ETA PUSHING LOW THROUGH M 59 CORRIDOR. PREFER THE SOMEWHAT WEAKER ETA FEATURE GIVEN CONVECTIVE FEEDBACK PROBLEMS WITH GFS. BEST LOW LEVEL JET WILL RESIDE SOUTH OF THE CWA OVERNIGHT THROUGH IL/IN/OH...HOWEVER...35 KNOT LOW LEVEL JET DOES POKE UP INTO FAR SOUTHERN LOWER OVERNIGHT. 850-300MB THICKNESS PATTERN WOULD SUGGEST THAT ANY CONVECTION THAT DEVELOPS IN THIS REGION WILL TRACK SOUTHEAST. CONVECTION ASSOCIATED WITH STRONG SW TROUGH NOW ENTERING NORTHERN MN WILL APPROACH CWA OVERNIGHT...TARGETING MAINLY NORTHERN LOWER. IN WAKE OF THIS AFTERNOON/S CONVECTION...DEW POINTS WILL PUSH UP INTO THE MID TO UPPER 60S...LEAVING CWA IN THE /WARM/ SECTOR OVERNIGHT. SOUNDINGS INDICATE A SHALLOW INVERSION...ONLY TO ABOUT 950MB. LIFTING A PARCEL FROM THIS LEVEL YIELDS ABOUT 1500 J/KG OF CAPE. WITH APPROACH OF 500MB TROUGH...WINDS AT THAT LEVEL WILL BE IN THE 40-50 KNOT RANGE. BETTER DYNAMICS WILL RESIDE ACROSS NORTHERN CWA...WITH BETTER THERMODYNAMIC FORCING IN THE SOUTH. ETA AND GFS BOTH TARGET THE BETTER THERMODYNAMIC FORCING IN TERMS OF RAINFALL PRODUCTION...WITH GFS CONSIDERABLY MORE AGGRESSIVE IN QPF...UPWARDS OF AN INCH ACROSS FAR SOUTH CWA. INTERESTINGLY...CANADIAN IS ALSO IN AGREEMENT THAT A GOOD SHOT OF PRECIP WILL TARGET CWA...BUT IN THIS CASE IS DIRECTED MORE TOWARD CENTRAL CWA. WILL INCLUDE MENTION OF HEAVY RAINFALL FOR THE OVERNIGHT PERIOD...LINGERING INTO MONDAY MORNING GIVEN PWS PUSHING CLOSE TO 2 INCHES SOUTH AND STRONG DYNAMICS NORTH. WIDESPREAD FLOOD POTENTIAL...OF COURSE CANNOT RULE OUT AN URBAN/SMALL STREAM ADVISORY SCENARIO WITH ANY HEAVY THUNDERSTORM COMPLEX...LOOKS TO BE MINIMAL GIVEN FFG GUIDANCE IN THE 3.5-4 INCH RANGE. PUTTING IT ALL TOGETHER...WILL ALLOW FOR CHANCE POPS THIS EVENING FOLLOWING CURRENT CONVECTION...THEN NUMEROUS WORDING FOR THE OVERNIGHT PERIOD. WILL ALSO ALLOW FOR CONTINUED SEVERE THREAT FOR OVERNIGHT GIVEN ABOVE FACTORS. ON MONDAY...WILL ALSO NEED TO ALLOW FOR SEVERE POTENTIAL. SURFACE TROUGH EXTENDING WEST FROM SURFACE LOW MOVING TO OUR EAST...GETS HUNG UP ACROSS CWA AS IT BECOMES PARALLEL TO UPPER LEVEL FLOW. THE SURFACE TROUGH WILL SERVE TO FOCUS CONVECTION. DEW POINTS REMAINING IN THE 60S ACROSS THE CWA ALONG WITH COLDER AIR FILTERING IN ALOFT WILL YIELD CAPES APPROACHING 2000 J/KG ACROSS THE CWA. COLDER/DRIER AIR MOVING IN ALOFT WILL LOWER WBZ HEIGHTS TO 8-9K FEET. STRONG MID LEVEL WINDS...40-50 KNOTS AT 500MB...WILL ALSO BE PRESENT. GIVEN THESE FACTORS WILL INITIATE A SLIGHT RISK OF SEVERE WEATHER CWA-WIDE. EXTENDED... 500MB TROUGHING...TO ONE DEGREE OR ANOTHER...WILL RESIDE ACROSS THE CWA THROUGH THE EXTENDED. A DEEP TROUGH WILL BE IN PLACE OVER THE REGION TO START THE EXTENDED...THE TRANSITION TO A MORE BROAD TROUGH /NEAR ZONAL/ FLOW FOR THE REMAINDER OF THE PERIOD. PLAN TO KEEP THE REGION DRY THROUGH SATURDAY...THEN INTRODUCE A CHANCE OF SHRA/TSRA WITH FROPA ON SUNDAY. MRF ENSEMBLES POINT TOWARD BELOW NORMAL 850MB TEMPS THROUGH THE PERIOD...CONSIDERABLY BELOW NORMAL TO START /9C VS CLIMO OF 14.5C/...THEN MODERATING TO SLIGHTLY BELOW NORMAL BY THE WEEKEND. WILL SHADE TEMPERATURES SLIGHTLY BELOW GUIDANCE INTO SATURDAY...THEN HOLD NEAR GUIDANCE FOR SUNDAY. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) OKEEFE
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 223 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...OVERNIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL OF SOUTHEAST MICHIGAN THROUGH SUNRISE. THERE IS A CHANCE OF SEVERE STORMS GENERALLY SOUTH OF A LINE FROM FLINT TO PORT HURON...INCLUDING METRO DETROIT...TO THE OHIO BORDER. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL AROUND 1 INCH AND WIND GUSTS TO 70 MPH AS THEY MOVE EAST AT 30 MPH. HUMID AIR AND A LOW PRESSURE SYSTEM WILL COMBINE TO GENERATE THE STORMS WHICH WILL LAST THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OVERNIGHT STORMS WILL LAST INTO THE DAYLIGHT HOURS OF MONDAY MORNING AND THEN MOVE TO OUR EAST BY NOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND WEDNESDAY BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE REQUIRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
158 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM CHELSEA MI MPH TSTM WIND GUST
07/21/03 WASHTENAW TRAINED WEATHER SPOTTER
REPORTED A 14 INCH TREE
LIMB LYING ON A ROAD.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM CHELSEA MI WIND DAMAGE
07/21/03 WASHTENAW TRAINED WEATHER SPOTTER
REPORTED 14 INCH TREE LIMB
LYING ON THE ROAD.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
220 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM CHELSEA MI WIND DAMAGE
07/21/03 WASHTENAW TRAINED WEATHER SPOTTER
REPORTED NUMEROUS TREES
BLOWN DOWNThe Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 07:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
The emergency manager reported numerous trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367126.